You Gotta Have (a normal) Heart

… to finally stop taking a medication that ruins your stamina, slows your metabolism, makes you prone to depression, and lowers your sex drive. After 7 years of paying outrageous prices for a brand name beta-blocker because the generic was never effective, my heart function has returned to normal but not because of the medication.

Last year when I saw the cardiologist, and weighed 300 pounds, my echocardiogram still showed some abnormalities related to the functioning of my left ventricle. (In 2003, I was diagnosed with diastolic dysfunction that was causing intermittent heart failure.)

This week I visited the cardiologist to discuss getting off of the beta-blocker. She hemmed and hawed (do non-Texans ever write those words?) and agreed that with weight loss I was probably “OK” to try getting off the med. But first, another echocardiogram. The echo itself is just like a pregnancy ultrasound, only on your chest and not nearly as fun or easy to view. My visit with the sonographer was delightful because she, too, takes beta-blockers and hates the side effects, but we really bonded when she shared her boob job story. No, not that kind of boob job. After she lost 50 pounds, her breasts remained huge, hung to her waist, and caused neck pain from trying to keep them cinched up with a bra (sounds painfully familiar). We discussed the breast reduction and tacking procedure, recovery, costs, surgeon; it was a fun time. More fun was her discussing the changes in my echo. Totally normal.  Funner Better yet was the surprise in the cardiologist’s voice when she called to say that my echo was “amazingly normal”.  Funnest Most rewarding was the positive reinforcement for all of the hard work paying off in yet another tangible way. Plus, all the great feedback that I received from the doc and her staff about my weight loss.

I am weaning off of the beta-blocker because it is not a med that can be stopped abruptly. After a few days my resting heart rate is out of the 50’s and into the 70’s, but I do have the heebie-jeebies – a sense of heightened body arousal (and not the good kind) as my nerves (literally) readjust to less medication.

Now that this nasty drug is going away, my foot problem has been evaluated by a podiatrist, and I have new work-out shoes, there are no other legitimate reasons to hold back on exercising. Well, my back does ache a little… JUST KIDDING!

Advertisements